Alert archive / Maryland / Dense Fog Advisories in 2018
Dense Fog Advisory 4, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this dense fog advisory at Feb 24, 2018, 3:24 AM EST for 5 counties in Maryland; Chester County, Pennsylvania. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2018, 3:24 AM EST (08:24 UTC)
- Expired
- Feb 24, 2018, 8:00 AM EST
- In force
- 5 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Caroline County, MD, Cecil County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD, Chester County, PA
The radar
The Dover AFB radar (KDOX), 66 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768 WWUS71 KPHI 240824 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 324 AM EST Sat Feb 24 2018 MDZ008-012-015-019-020-PAZ101-102-241300- /O.NEW.KPHI.FG.Y.0004.180224T0824Z-180224T1300Z/ Cecil-Kent MD-Queen Annes-Talbot-Caroline-Western Chester- Eastern Chester- Including the cities of Elkton, Chestertown, Centreville, Easton, Denton, Honey Brook, Oxford, West Chester, and Kennett Square 324 AM EST Sat Feb 24 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... The National Weather Service in Mount Holly has issued a Dense Fog Advisory, which is in effect until 8 AM EST this morning. * VISIBILITIES...One quarter mile or less at times, especially near Chesapeake Bay. * TIMING...Through 8 am this morning. * IMPACTS...Limited visibilities will make travel very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ CMS
1 follow-up statement
060 WWUS71 KPHI 241251 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 751 AM EST Sat Feb 24 2018 MDZ008-012-015-019-020-PAZ101-102-241400- /O.EXP.KPHI.FG.Y.0004.000000T0000Z-180224T1300Z/ Cecil-Kent MD-Queen Annes-Talbot-Caroline-Western Chester- Eastern Chester- Including the cities of Elkton, Chestertown, Centreville, Easton, Denton, Honey Brook, Oxford, West Chester, and Kennett Square 751 AM EST Sat Feb 24 2018 ...DENSE FOG ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING... Fog is beginning to thin and visibilities are largely improving to above one-quarter of a mile. More localized patchy fog is still possible this morning. Be prepared for rapid changes in visibility if driving this morning. Use low-beam headlights, slow down, and maintain a safe distance between vehicles. $$ Franck
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Feb 23, 9:45 PM EST, 5 hours 39 minutes earlier.
Area forecast discussion, Feb 23, 9:45 PM EST, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 945 PM EST Fri Feb 23 2018 .SYNOPSIS... A warm front will move northward through our area overnight followed by a cold front on Saturday. The front then stalls near or across our southern areas on Saturday before lifting northward as a warm front late Saturday into Sunday. Another low pressure system will cross to the north of our area with its attendant cold front moving through Sunday night. High pressure will build into the region through midweek. A backdoor cold front will drop down through the region on Wednesday, followed by an area of low pressure crossing the area Thursday into Friday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... High pressure over the northern New England will drift out to sea overnight as low pressure over the Great Lakes moves into eastern Canada. As it does, it will drag a cold front towards the region that will not clear until Saturday morning. As a result, much of the Northeast and Mid-Atlantic remains situated in a raw, cool, damp air mass. With abundant moisture across the region, can expect overcast skies along with fog and areas of drizzle overnight. Temperatures are anticipate to rise slowly during the night. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Fog and drizzle will gradually dissipate in the morning as the aforementioned cold front passes through the region. The pressure gradient will be light behind the front, but winds shift to the north, allowing for a dryer airmass to spread into the region. Though skies remain cloudy throughout much of the day, the cloud deck should lift in the afternoon. High pressure passes north of the area, but another low will develop over the Plains states, and a warm front develops out ahead of that low. That warm front lifts to the north and east by late Saturday, and more rain will move into western portions of the region as it approaches. Although cloudy, it should be quite warm on Saturday with highs generally in the 40s in the Poconos, but in the mid to upper 50s for southeast PA and much of NJ. Parts of the Delmarva could get into the low 60s. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Unsettled weather will continue through the weekend before a quiet period begins for the early through mid week period. Saturday night through Sunday night...An unsettled period for the region as several systems impact our areas weather. A stalled cold frontal boundary will start to lift northward as a warm front late Saturday into Sunday. Another low pressure system will cross to the north of our area, dragging a cold front across the region Sunday night. Rain will continue across the region Saturday night through Sunday, especially areas north and west of the I-95 corridor. Guidance shows around 1-2 inches of rain will fall through the weekend, which may cause some localized flooding issues, especially in low lying and poor drainage areas. Do not see the need for a flood watch at this time. Even though rain may be heavy at times, the rain will fall over a fairly long period of time and, although river levels will rise, little to no impacts on the mainstem rivers is expected through the weekend. For more info, see the hydrology section below. Monday through Wednesday...As we like to say, big bubble, no trouble! High pressure builds across the region allowing for the area to dry out and warm up a bit. A few light showers may remain early on Monday across Delmarva but for the most part expect the region to stay dry. Temperatures are expected to rise back into the upper 40s to mid to upper 50s across the area. A backdoor cold front will drop down through the area Wednesday but cooler air will be slow to arrive and highs are likely to remain well into the 50s. The cold front is expected to have limited moisture with it and we have kept the forecast dry. Wednesday night through Friday...The high breaks down and slides to the southeast of the area. Meanwhile, an area of low pressure will develop across the midwest and track to the east. This system will push a warm front into Delmarva on Thursday. An area of low pressure is forecast to develop along this boundary and then track towards the coast through Thursday night. Lots of uncertainty, especially with front locations and timing, but another round of rain is likely across parts of the area. With temps a bit colder across the northern zones, a few flakes cannot be ruled out for early Thursday and early Friday. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...IFR/LIFR conditions in fog and stratus. LGT/VRB winds. High confidence. Saturday...Morning fog/stratus with IFR/LIFR conditions gradually improving to VFR by afternoon. Rain moves into western terminals late in the day with a return to sub-VFR conditions. Light north winds. High confidence. Outlook... Saturday night...Mainly IFR conditions expected as rain overspreads the area. Northeast to east winds around 8 to 12 knots. Moderate confidence. Sunday...IFR conditions expected with limited improvement through the day. Confidence is low that we will return to VFR during the day. East to southeast winds will become southwest to west by the afternoon. Moderate confidence. Sunday night...Improving to VFR through the night. Rain showers will taper off through Sunday night and conditions are expected to improve as the cold front crosses the area. High Confidence. Monday through Tuesday...VFR conditions expected. West to northwest winds becoming gusty to around 20 knots on Monday. High confidence. Wednesday...VFR conditions expected. West to southwest winds, generally around 10 knots or less, becoming more south to southeast late. High confidence. && .MARINE... Sub-SCA conditions on the ocean and DE Bay through Saturday. VSBY restrictions likely in fog and drizzle through Saturday morning. Outlook... Saturday night...Sub-advisory conditions are expected on the area waters. Sunday and Sunday night...Seas are expected to build and exceed 5 feet on the ocean on Sunday. Winds also pick up through the day Sunday with gusts of 25 to 30 knots possible. Conditions will improve late Sunday night. A Small Craft Advisory will likely be needed. Monday through Wednesday...Sub-advisory conditions are expected on the area waters. && .HYDROLOGY... Periods of rain through the weekend could result in minor and poor drainage flooding. The heaviest rain is expected Saturday night and Sunday, when up to additional inch of rain will fall. By the time the rain ends Monday morning, the region will have received between 1 and 2 inches of rain since Thursday, with the highest amounts falling over the northern third of the forecast area. By Sunday night and Monday, there will be rises on areas rivers and streams, with some possibly approaching bankful. Of note will be how much rain falls over the Susquehanna, as there is the potential for inconvenience flooding below the Conowingo Dam on Monday. && .CLIMATE... **Top 3 warmest February on record and top 10 wettest February on record.** February projected climate ranking as of Noon today based on our mid shift fcst through the 28th and mins this morning; and for rainfall, amounts through Noon today. RDG and TTN not included due to too much missing data. ABE #3 warmest 38.2 or 7.5F warmer than the 30.7 norm. 39.2-2017 38.6-1998 38.2-2018 36.8-1954 ACY #1 warmest 43.0 or 7.7F warmer than the 35.3 norm. Tied with last year. #2 40.6 in 1954 ILG #3 warmest 41.6 or 6.6F warmer than the 35.0 norm. 43.1-2017 42.3-1903 41.6-2018 41.2-1976 PHL #3 warmest 42.0 or 6.3F warmer than the 35.7 norm. 44.2-2017 42.2-1925 42.0-2018 41.8-1998 41.4-1890 Water equivalent monthly pcpn PHL ranked #10 with 5.28" (0.21 as of Noon daily) ILG ranked #8 with 5.49" (0.49 as of Noon daily) ABE ranked #16 with 4.29" (0.07 as of Noon daily) ACY ranked #2 with 6.12" (0.28" as of Noon daily) Wettest is 6.50-2010. Our expectation is that ACY will exceed the previous all time record rainfall for February, by the end of the weekend. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Meola Near Term...Iovino/MPS Short Term...MPS Long Term...Meola Aviation...Iovino/Meola/MPS Marine...Iovino/Meola/MPS Hydrology...Staff Climate...Drag
Hazardous weather outlook, Feb 23, 3:40 PM EST, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 340 PM EST Fri Feb 23 2018 NJZ001-PAZ054-055-242045- Sussex-Carbon-Monroe- 340 PM EST Fri Feb 23 2018 This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Local rivers and creeks will see some rises through the weekend into early next week, and there could be the potential for poor drainage and low lying flooding Sunday with the heavier rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ007>010-012>015-PAZ060>062-070-071-101>106-242045- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Eastern Monmouth-Mercer-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 340 PM EST Fri Feb 23 2018 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Local rivers and creeks will see some rises through the weekend into early next week, and there could be the potential for poor drainage and low lying flooding Sunday with the heavier rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-242045- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 340 PM EST Fri Feb 23 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-242045- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 PM EST Fri Feb 23 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Dense Fog Advisories in Maryland, 2018Dense Fog Advisories in Pennsylvania, 2018Every dense fog advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.